Announcement

Collapse
No announcement yet.

Allen & Marshall for Round 10 Closeout on October 23, 2017 - Red Slime is Real

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Allen & Marshall for Round 10 Closeout on October 23, 2017 - Red Slime is Real

    Normally, I wouldn't pair these two together, but I couldn't resist the temptation to close out round 10, travel a section of trail I've never been on, and see Hanging Spear Falls at the same time.

    I had everything packed and prepped the night before, including a bicycle packed in my car that I planned to leave at the Upper Works trailhead to save a little walking at the end of the hike. I even woke up the first time the alarm went off. No hitting the snooze today, which is not typical. I was off to a good start.

    The rear tire was flat when I loaded the bike the night before, so I pumped it up, and packed the hand pump, too. This would turn out to be a good move, as the tire was flat in the morning, so when I dropped the bike at Upper Works, I left the hand pump there, as well. I had looked at some notes from my last trip up Allen, and some other similar long days. I thought I could pull this off in 9 hours, but wanted to give myself as much daylight as possible. I hoped to be on the trail at 7:00 AM, coinciding with "first light", and figured I would have light until "last light" at 6:30 PM. So, 11.5 hours just in case.

    I signed into the Allen trailhead register at 7:06 AM, off my target, but definitely pleased. This was my most punctual planned start time ever! This was going to be a good day. This is probably something many folks have been doing for a while, but the thought just occurred to me today. I would take pictures of junctions, brook crossings, summit signs, etc., and then pull up the details of the photo later to track my times. I like to compare my ascent and descent times, so I recorded quite a few times.

    I made good time to the gravel pit in 1:03, catching a nice sunrise on the hike in. I was surprised how muddy the trail still was, considering how dry it's been, but I haven't hiked this trail in the nonwinter months in some time. Skylight Brook in another 37 minutes (1:40 total). This section was also quite muddy, and the leaves did a good job at times hiding the mud. It didnít take long to step in mud over the tops of both trail runners. Yuck! Allen Brook in 12 minutes (1:52 total). Allen summit in 41 minutes (2:33 total). Great views from the slide.

    I made it back to Allen Brook in 32 minutes (3:05 total), so only 9 minutes faster coming down. The red slime is a real threat. Not so much on the slide, which I found quite easy to cross without issue. But rather, in other random spots. You really do have to be thoughtful about where you step. The downside to hiking by yourself (besides injury off course), is that nobody got to see my two dramatic saves after slipping on the slime. The upside to hiking by yourself is that nobody got to see my dramatic wipeout on the slime.

    Back to Skylight Brook in 9 minutes (3:14 total). Back to the gravel pit in 34 minutes (3:48 total), so not too much quicker coming down. I attribute this to really having to pay attention at the turns in the trail. It was easy to overshoot a turn with all the leaf cover. I feel that the descent times give me a good idea as to whether I'm getting tired or not. I just about always expect the descent times to be faster than ascent times. When they're not, it's a good indicator that I'm getting tired, and I try to move more deliberately.

    I made it to the southern tip of Flowed Lands in 54 minutes (4:42 total). This section of trail was tougher than I expected, and the leaf cover didnít help. And, while I'm somewhat embarrassed to admit it, I never did see Hanging Spear Falls. I know it was there because I did hear it, but I thought there would be a scenic side trail to the falls. There probably was, I just missed it. So, I'll have to make a side trip back there, preferably after some good rain. But, I did find a fantastic swim hole to visit when the warmer weather returns.

    I hit the start of the Marshall herd path in 21 minutes (5:03 total), and the summit of Marshall in another 55 minutes (5:58 total). It always strikes me how rugged, rocky, rooty, and muddy this herd path is, but I love all the green mosses in the first third of the trail. I had run into some folks I knew on the way up and hiked with them when I caught back up on my way down. Back to the start of the Marshall herd path in 48 minutes (6:46 total). At this point, I knew I was good for the 9 hours, but realized there was a shot at an 8 hour finish, so I pushed back to the Calamity Lean To trail register in 14 minutes (7:00 total), and then pushed pretty steady back to Upper Works in 1:00 (8:00 total), keeping my eye on the time the entire way.
    46R #4772W

  • #2
    I tried to include some photos, but kept running into size limitations. By the time I reduced the photos to meet the size limitations, they were to small to be worth viewing. For those that include photos, any tips?
    46R #4772W

    Comment


    • #3
      Solid work! Doing some running for those splits? They don't sound like walking times... Nice job!

      Comment


      • Johnnycakes
        Johnnycakes commented
        Editing a comment
        Yes, jogging and shuffling when I can.

      • mastergrasshopper
        mastergrasshopper commented
        Editing a comment
        Jogging / shuffling = efficient dog trot. Good work.

      • 2505
        2505 commented
        Editing a comment
        I am curious to hear the answer. I have had no luck posting pics for a while

    • #4
      Originally posted by Johnnycakes View Post
      I tried to include some photos, but kept running into size limitations. By the time I reduced the photos to meet the size limitations, they were to small to be worth viewing. For those that include photos, any tips?
      When attaching the photo, select the smaller of the choices.

      Curious as to what the picture file size is?

      Click image for larger version

Name:	P1010170.JPG
Views:	1
Size:	384.7 KB
ID:	480949

      This image is 3648x2736 and I selected the Medium size.
      If by chance some day you're not feeling well and you should remember some silly thing I've said or done and it brings back a smile to your face or a chuckle to your heart, then my purpose as your clown has been fulfilled ~ Red Skelton

      Comment


      • NumNum
        NumNum commented
        Editing a comment
        Ok, I have asked the admins that same question.

      • Johnnycakes
        Johnnycakes commented
        Editing a comment
        NumNum, it looks like you were able to post this pic at some point today and did not run into the message that Trail Boss and I did.

      • NumNum
        NumNum commented
        Editing a comment
        Yeah, it’s a permission setting. I want to see what the admins want for their site, instead of making any changes.

    • #5
      Congratulations for round #10! What a challenging combo to close out the round!

      In case anyone is interested, my calculations show 5935 feet ascent (1809 meters) and 25.4 miles (40.9 km), including the section of road between the two trailheads. All that in just 8 hours! Whew!
      Looking for Views!

      Comment


      • Johnnycakes
        Johnnycakes commented
        Editing a comment
        Thank you Taras.

    • #6
      Originally posted by Johnnycakes View Post
      ... while I'm somewhat embarrassed to admit it, I never did see Hanging Spear Falls. I know it was there because I did hear it, but I thought there would be a scenic side trail to the falls. There probably was, I just missed it.
      I had much the same experience hiking that trail in the opposite direction last year.

      --

      Cumulus

      NE111 in my 50s: 115/115 (67/67, 46/46, 2/2)
      NE111 in my 60s: 56/115 (44/67, 11/46, 1/2)
      NEFF: 50/50; Cat35: 39/39; WNH4K: 40/48; NEHH 89/100
      LT NB 2009; CT NB 2017

      "I don't much care where [I get to] --" said Alice, "-- so long as I get somewhere," ...
      "Oh, you're sure to do that," said the Cat, "if you only walk long enough."
      - Lewis Carroll



      Comment


      • Johnnycakes
        Johnnycakes commented
        Editing a comment
        Sorry you missed it, too. But, I do feel better now! ; )

    • #7
      Well that's a combination I have never done, sounds like a good one ...congrats on your 10th round
      Never look down on anybody unless you're helping him up. ~Jesse Jackson

      Comment

      Working...
      X